Nevada, 2020

High Wind in Nevada, July 2 to 3, 2020

July 2 to 3, 2020 · NWS LKN · 1 event in 1 county or zone

A weak disturbance that product gusty winds moved through northern Nevada.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A weak disturbance that product gusty winds moved through northern Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 2, 2:11 PM PST, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 2, 2:11 PM PST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Elko NV
311 PM PDT Thu Jul 2 2020

.SYNOPSIS...A few showers and perhaps an isolated thunderstorm
are possible into the early evening in far northeast Nevada as a
weak short wave trough moves through the region. Temperatures will
continue to climb through the weekend into the 90s with
prevailing dry conditions. Gusty winds and increased fire weather
concerns could return to the state Tuesday as a storm system
approaches the region.

&&

.UPDATE...
Due to changing conditions over the region, this update was to
include possiblity of isolated dry thunderstorms over southern
Lander and Eureka counties along with parts of northwest Nye
county.

&&

.PREV DISCUSSION... /ISSUED AT 240 PM /

SHORT TERM...Today through Saturday.
A few showers and isolated thunderstorms are developing across
northeastern Elko county this afternoon. An intrusion of Mid-level
moisture combined with the daytime warm up have resulted in the
development of some showers and isolated thunderstorms across
eastern Elko county. Marginal increases in PW from .5 to .75
inches along with the warming afternoon temperatures could give a
boost to isolated high-based thunderstorms over parts of eastern
Elko county as well as southern Lander and Eureka counties this
afternoon into early evening. So this begs the question whether
these factors could contribute to sustained thunderstorm
development over the eastern regions of the State. Chances are
limited but continued thunderstorm development through the
remainder of the afternoon is not out of the question. Otherwise,
dry and warm conditions will persist across the region through the
Independence day weekend as a broad, stable southwest upper flow
pattern continues over the region.

LONG TERM...Saturday night through next Thursday.
Dry and seasonably warm temperatures are expected Sunday through
next Thursday as Nevada remains in dry southwest flow aloft
sandwiched between troughiness in the Pacific Northwest and
ridging over the central and southern Rockies. Afternoon
temperatures will generally range from the 80s to mid 90s though
slightly cooler readings will occur northern areas on Tuesday and
Wednesday.

Most of the CWA (except the northern mountains) will see
afternoon minimum RHs fall to critical values below 15 percent
over the 4th of July holiday weekend into next week. Expect
typical summertime afternoon breezes though somewhat windier
conditions are possible on Monday and Tuesday in which a few fire
weather zones could reach critical fire weather conditions as
winds gust into the 30 to 35 mph range.

AVIATION...VFR at all terminals through Friday. Some high- based
cloud build ups and a few virga showers or an isolated storm
could develop over eastern Elko County early this Thursday
evening. Southerly winds will gust into the 20 to 25 kt range
this afternoon and Friday at KELY and KTPH with lighter winds at
KWMC, KBAM, and KEKO. Higher density altitudes will return as
afternoon temperatures warm back up into the lower to mid 90s
this 4th of July holiday weekend.

FIRE WEATHER...Through remainder of this afternoon into early
evening some showers and possibly an isolated thunderstorm or two
may develop over eastern Elko county primarily in zone 470 over
the area north of I-80. A slight risk for isolated thunderstorms
over southern Lander and Eureka counties is a possibility into the
early evening. Gusty outflow winds will be the primary threat
along with little to no rainfall. Otherwise, warm and dry
conditions will continue across the state through the Independence
Day weekend. A southwest flow pattern will promote gusty afternoon
winds in the region but will stay below critical thresholds.
Relative humidity will be on the decline through the weekend
reaching critical levels each afternoon as a dry summertime air
mass settles in place.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

97/95

In the hours before

Special weather statement, Jul 2, 4:25 PM PST, 35 minutes before
Special Weather Statement
National Weather Service Elko NV
525 PM PDT Thu Jul 2 2020

NVZ034-038-030115-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
525 PM PDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 615 PM
PDT...

At 523 PM PDT, trained weather spotters reported a strong
thunderstorm over Spring Creek and Lamoille, moving northeast at 30
mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lamoille, Spring Creek, Ryndon, Lamoille Summit and Halleck.

LAT...LON 4064 11543 4073 11576 4106 11556 4096 11513
TIME...MOT...LOC 0023Z 195DEG 24KT 4074 11553

96

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southwestern Elko

When
July 2, 5:00 PM PST to July 3, 6:00 PM PST
Where
Southwestern Elko forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (UP011) 1.4 NE Deeth, Elevation 5355 feet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2020Every state in 2020This day in weather historyWarnings in Nevada, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892820.